Advertisement

Neurocritical Care

, Volume 31, Issue 3, pp 583–586 | Cite as

Hemorrhagic Shock After Lumbar Puncture

  • Mariam Batakji
  • Danny TheodoreEmail author
A Day in the Life of a Neurocritical Care Trainee
  • 171 Downloads

Introduction

Lumbar puncture is a routine procedure frequently done in the intensive care unit, operating room, and medical wards for therapeutic and diagnostic purposes such as cancer, infections, and autoimmune diseases workups. It usually carries a low risk of complications. There have been tremendous efforts to prevent thromboembolic events in high-risk patients using different classes of antithrombotic drugs. Multiple societies including the American Society of Regional and Pain Medicine have developed consensus guidelines regarding safe time intervals to perform different procedures on patients that are anticoagulated [1]. We encountered a case of active bleeding from left L2 and L4 lumbar arteries after a lumbar puncture that leads to hemorrhagic shock.

Description of the Case

A 59-year-old female patient with a past medical history significant for Sjogren syndrome, hypothyroidism, diabetes mellitus type 2, atrial fibrillation status post-cardioversion and ablation (on apixaban...

Notes

Author contributions

MB contributed to the body of the case report. Collected data and reviewed the final versions. DT contributed to the intro and discussion of the case report. Designed the figures and edited the case report.

Source of Support

There was no funding or support.

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical Approval/Informed Consent

The patient was consented and signed the University consent form allowing the clinicians to obtain and publish the medical case.

References

  1. 1.
    Horlocker, et al. Regional anesthesia in the patient receiving antithrombotic or thrombolytic therapy: American Society of Regional Anesthesia and Pain Medicine Evidence-Based Guidelines (Fourth Edition). Reg Anesth Pain Med. 2018;43(3):263–309.CrossRefGoogle Scholar
  2. 2.
    Heckmann JG. Spinal subarachnoid hemorrhage in cortical superficial Siderosis after apixaban and clopidogrel therapy. J Thrombolysis. 2016;41:654–5.CrossRefGoogle Scholar
  3. 3.
    Roswell RO, et al. Intravenous heparin dosing strategy in hospitalized patients with atrial dysrhythmias. J Thromb Thrombolysis. 2016;42:179–85.  https://doi.org/10.1007/s11239-016-1347-2.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature and Neurocritical Care Society 2019

Authors and Affiliations

  1. 1.Department of Anesthesiology and Critical Care MedicineUniversity of Virginia Health SystemsCharlottesvilleUSA

Personalised recommendations